Open Access
Translator Disclaimer
February 1997 Consistent estimation of joint distributions for sufficiently mixing random fields
Jeffrey E. Steif
Ann. Statist. 25(1): 293-304 (February 1997). DOI: 10.1214/aos/1034276630

Abstract

The joint distribution of a d-dimensional random field restricted to a box of size k can be estimated by looking at a realization in a box of size $n \gg k$ and computing the empirical distribution. This is done by sliding a box of size k around in the box of size n and computing frequencies. We show that when $k = k(n)$ grows as a function of n, then the total variation distance between this empirical distribution and the true distribution goes to 0 a.s. as $n \to \infty$ provided $k(n)^d \leq (\log n^d)/(H + \varepsilon)$ (where H is the entropy of the random field) and providing the random field satisfies a condition called quite weak Bernoulli with exponential rate. This class of processes, studied previously, includes the plus state for the Ising model at a variety of parameter values and certain measures of maximal entropy for certain subshifts of finite type. Marton and Shields have proved such results in one dimension and this paper is an attempt to extend their results to some extent to higher dimensions.

Citation

Download Citation

Jeffrey E. Steif. "Consistent estimation of joint distributions for sufficiently mixing random fields." Ann. Statist. 25 (1) 293 - 304, February 1997. https://doi.org/10.1214/aos/1034276630

Information

Published: February 1997
First available in Project Euclid: 10 October 2002

zbMATH: 0869.62065
MathSciNet: MR1429926
Digital Object Identifier: 10.1214/aos/1034276630

Subjects:
Primary: 62M40
Secondary: 60G60

Keywords: Empirical distribution , estimation , mixing conditions , Random fields

Rights: Copyright © 1997 Institute of Mathematical Statistics

JOURNAL ARTICLE
12 PAGES


SHARE
Vol.25 • No. 1 • February 1997
Back to Top